Massachusetts, 2010

High Wind and Strong Wind in Massachusetts, September 16 to 17, 2010

September 16 to 17, 2010 · NWS BOX · 2 events in 2 counties and zones

A strong low level jet over the Cape and Islands resulted in high winds at the surface. Some wind damage was observed across eastern Massachusetts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low level jet over the Cape and Islands resulted in high winds at the surface. Some wind damage was observed across eastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 16, 9:03 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 16, 9:03 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1003 PM EDT THU SEP 16 2010

.SYNOPSIS...
LOW PRESSURE MOVING OUT OF THE GREAT LAKES WILL BRING HEAVY RAIN
SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT.  LOW CLOUDS WILL LINGER
FOR MUCH OF THE DAY ON FRIDAY WITH EVEN A FEW LEFT OVER LIGHT RAIN
SHOWERS ON THE COASTAL PLAIN.  HIGH PRESSURE WILL BRING MAINLY DRY
AND PLEASANT WEATHER THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MADE MINOR UPDATES TO TEMPERATURES...DEWPOINTS...AND POPS WITH
THIS PACKAGE IN AN ATTEMPT TO ACCOUNT FOR CURRENT TRENDS IN PRECIP
AND TEMPERATURE CHANGE.

A SHORTWAVE WILL PROVIDE FOR AN ACTIVE NIGHT OF WEATHER ACROSS
SOUTHERN NEW ENGLAND.  THE MAIN CONCERNS WILL REVOLVE AROUND THE
POTENTIAL FOR HEAVY RAIN SHOWERS...SCATTERED CONVECTION AND BRIEF
STRONG WIND GUSTS.

DEVELOPING LOW LEVEL JET AHEAD OF A STRONG SHORTWAVE WILL CAUSE
SHOWERS TO OVERSPREAD MOST OF THE REGION EARLY THIS EVENING.  THE
LOW LEVEL JET WILL QUICKLY INCREASE TO 60 KNOTS BY LATE EVENING.
THIS WILL TRANSPORT COPIOUS AMOUNTS OF LOW LEVEL MOISTURE NORTHWARD
AND PWATS WILL INCREASE TO BETWEEN 1.50 AND 1.90 INCHES.  WITH THAT
SAID...LOCALLY HEAVY RAIN CAN BE EXPECTED FROM THE LATE EVENING INTO
THE OVERNIGHT HOURS.  THIS MAY RESULT IN TYPICAL URBAN/POOR DRAINAGE
STREET FLOODING.  RAINFALL AMOUNTS SHOULD RANGE FROM BETWEEN 0.50 TO
1.50 INCHES OVERNIGHT WITH LOCALLY HIGHER AMOUNTS POSSIBLE.   WE ARE
FAIRLY CONFIDENT THAT THERE WILL BE ENOUGH JET DYNAMICS/INSTABILITY
FOR SCATTERED THUNDERSTORMS.  THE BEST CHANCE FOR THE HEAVIEST RAIN
AMOUNTS SHOULD BE ACROSS RHODE ISLAND/SOUTHEAST MA WHERE CONVECTION
IS EXPECTED TO BE MOST NUMEROUS.

THIS TAKES US TO OUR MAIN CONCERN WHICH WILL REVOLVE AROUND THE
EXTENT OF CONVECTION AND ITS ABILITY TO TRANSPORT THE LOW LEVEL JET
BRIEFLY TO THE SURFACE.  AS IS TYPICALLY THE CASE IN THESE SOUTHERLY
LOW LEVEL JET CASES...THE INVERSION WILL GENERALLY KEEP THE
STRONGEST WINDS OFF THE DECK.  HOWEVER...THE LATEST MODELS CONTINUE
TO SHOW 300 TO 700 J/KG OF SBCAPE DEVELOPING ACROSS EASTERN
CONNECTICUT/RHODE ISLAND/SOUTHEAST MA OVERNIGHT.  ITS POSSIBLE THAT
WE SEE A FEW STRONG THUNDERSTORMS DEVELOP IN THIS REGION OR A FINE
LINE OF CONVECTION.  THERE ALSO IS A LOW PROBABILITY OF AN ISOLATED
SEVERE THUNDERSTORM OR TWO.  ANY STRONG CONVECTION THAT DEVELOPS MAY
BE ABLE TO BRIEFLY TRANSPORT STRONG WIND GUSTS TO THE GROUND.  THE
BEST CHANCE FOR THIS WOULD BE ACROSS EASTERN CONNECTICUT...AND
PARTICULARLY RHODE ISLAND/SOUTHEAST MA.

THE DILEMMA IS WHAT TO DO WITH OUR CURRENT HEADLINES.  THE INVERSION
SHOULD KEEP WIND SPEEDS MAINLY BELOW EVEN WIND ADVISORY CRITERIA
MUCH OF THE NIGHT.  HOWEVER...A PERIOD OF CONVECTION AND POSSIBLY A
FINE LINE MAY BE STRONG ENOUGH TO BRING A BRIEF PERIOD OF 35 TO 45
KNOT WIND GUSTS TO PORTIONS OF THE REGION.  THIS CONCERNS US WITH
THE FULLY LEAFED TREES WHICH WILL ENHANCE THIS RISK FOR DAMAGE...SO
FEEL A WIND ADVISORY IS THE BEST SOLUTION FOR EASTERN CT/RHODE
ISLAND/SOUTHEAST MA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
FRIDAY...
THE SURFACE COLD FRONT WILL MOVE THROUGH SOUTHERN NEW ENGLAND DURING
THE MORNING.  WHILE THE STEADY PRECIPITATION SHOULD HAVE COME TO AN
END BY DAYBREAK...REMAINING LOW LEVEL MOISTURE AND CONVERGENCE ALONG
THE FRONT WILL BRING THE CHANCE FOR SCATTERED LIGHT SHOWERS TO
PERSIST MAINLY ALONG THE COASTAL PLAIN THROUGH EARLY AFTERNOON.
HOWEVER...WE ARE NOT EXPECTING A WASHOUT AND IT WILL MAINLY BE DRY
ACROSS THE INTERIOR.

WHILE  THERE MAY BE A FEW PEEKS OF SUN WITH THE BEST CHANCE IN THE
INTERIOR...THE VAST MAJORITY OF THE DAY WILL BE MOSTLY CLOUDY WITH
TRAPPED LOW LEVEL MOISTURE. HIGHS SHOULD RANGE FROM THE MID TO
UPPER 60S ACROSS SOUTHERN NH/NORTHEAST MA...TO THE LOWER 70S SOUTH
OF THE MA TURNPIKE.

THE OTHER CONCERN WITH BE THE HIGH SEAS MAINLY AS A RESULT OF WIND
WAVE.  SINCE WE EXPECT 6 TO 10 FOOT SEAS ACROSS OUR SOUTHERN
OUTER-WATERS...WILL BE ISSUING A HIGH SURF ADVISORY FOR OCEAN
EXPOSED BEACHES ALONG THE SOUTH COAST/CAPE/ISLANDS.  THERE ALSO WILL
BE A HIGH RISK FOR DANGEROUS RIP CURRENTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...
 * MAINLY DRY/BEAUTIFUL WEATHER THIS WEEKEND INTO EARLY NEXT WEEK
 * SWELL FROM DISTANT HURRICANE IGOR WILL BRING HIGH
   SURF/DANGEROUS RIP CURRENTS THIS WEEKEND INTO EARLY NEXT WEEK

GOOD MODEL AGREEMENT THROUGH THIS PERIOD ON AN AREA OF HIGH PRESSURE
BUILDING INTO SOUTHERN NEW ENGLAND THROUGH THE MIDDLE OF NEXT WEEK.
MOST OF THE PERIOD LOOKS DRY WITH ONE MODEL OR ANOTHER HINTING AT
SOME SHOWERY PRECIP ON OUR FRINGES A COUPLE OF DAYS.  AT THIS
POINT...HURRICANE IGOR IS FORECAST TO STAY WELL EAST OF SOUTHERN NEW
ENGLAND.  HOWEVER...SWELL FROM IGOR WILL RESULT IN HIGH SURF/HIGH
LIKELIHOOD OF RIP CURRENTS ON SOUTHERN NEW ENGLAND WATERS/BEACHES
THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK.

BOTH THE GFS AND ECWMF OPS RUNS DEPICT A COLD FRONT MOVING THROUGH
SNE LATE SATURDAY NIGHT OR SUNDAY BUT THIS WILL MOST LIKELY BE A DRY
PASSAGE.

TEMPERATURES SHOULD DROP INTO LOW TO MID 40S MONDAY MORNING IN NW
MA AND SW NH WHERE SURFACE WINDS MAY DECOUPLE FOR A FEW HOURS.
TUESDAY MORNING LOOKS TO BE A BIT BETTER OF AN OPTIMUM RADIATIONAL
COOLING NIGHT WITH LIGHT WINDS AND MOSTLY CLEAR SKIES. TEMPERATURES
MAY REACH LOWER 40S...POSSIBLY EVEN POCKETS OF UPPER 30S...TUESDAY
MORNING IN THE USUALLY COLDER SPOTS OF SW NH AND NW MA.

UPPER RIDGE ACROSS SE USA AND SFC HIGH PRES OFF EASTERN SEABOARD SET
THE STAGE FOR 850MB TEMPERATURES POTENTIALLY UP NEAR 18C INTO SNE ON
WED. GFS A FEW HOURS FASTER WITH COLD FRONT LATE WED NIGHT WITH THE
ECMWF SLOWER BRINGING THE FRONT THROUGH THU MORNING. WILL COMPROMISE
THIS FAR OUT AND HAVE SLIGHT CHANCE TO CHANCE POPS LATE WED.

HAVE GENERALLY STAYED CLOSE TO GMOS FOR TEMPERATURES BUT WENT
ABOVE GUIDANCE FOR WEDNESDAY. BOTH ECWMF AND GFS HAVE SHOWN RUN
TO RUN CONTINUITY WITH H85 TEMPERATURES GETTING TO 18+C ON WEDNESDAY.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
TONIGHT...HIGH CONFIDENCE. HEAVY SHOWERS AND SCATTERED
THUNDERSTORMS HAVE OVERSPREAD THE AREA RESULTING IN DETERIORATING
CONDITIONS. MVFR CONDITIONS WILL BE PREVALENT WITH BRIEF PERIODS
OF IFR CONDITIONS OVERNIGHT. ANY CONVECTION THAT DEVELOPS MAY
RESULT IN BRIEF 35 TO 45 KNOT WIND GUSTS WITH THE BEST CHANCE
BETWEEN 06Z AND 09Z.

KBOS TERMINAL...HIGH CONFIDENCE MVFR WITH BRIEF PERIODS OF IFR
CONDITIONS IN HEAVIER SHOWERS. AN EMBEDDED THUNDERSTORM OR TWO MAY
AFFECT THE TERMINAL BETWEEN 06Z AND 09Z ALONG WITH A LOCALIZED
WIND GUST UP TO 35 KNOTS.

FRIDAY...MEDIUM TO HIGH CONFIDENCE THAT MVFR CONDITIONS PERSIST MUCH
OF THE DAY ON THE COASTAL PLAIN.  ACROSS THE INTERIOR...MVFR
CONDITIONS IN THE MORNING SHOULD IMPROVE TO VFR DURING THE AFTERNOON.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

FRIDAY NIGHT...MAINLY VFR BUT THERE IS A LOW TO MEDIUM PROBABILITY
OF MVFR CEILINGS LINGERING ON THE COASTAL PLAIN FOR A TIME.

SATURDAY THROUGH TUESDAY...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.

&&

.MARINE...
TONIGHT...
DEVELOPING LOW LEVEL JET WILL RESULT IN HIGH CONFIDENCE IN SCA
WINDS/SEAS OVER SPREADING OUR OPEN WATERS OVERNIGHT. THE
INVERSION WILL KEEP MOST WIND GUSTS BELOW GALE FORCE THRESHOLDS
OVERNIGHT. HOWEVER...WE MAY SEE BRIEF LOCALIZED 35 TO 45 KNOT WIND
GUSTS WHERE ANY CONVECTION IS ABLE TO TAP WINDS DOWN FROM ALOFT.
THEREFORE...WILL CONTINUE GALE HEADLINES ALTHOUGH THESE WINDS MAY
BE BRIEF AND LOCALIZED.

FRIDAY...
WINDS WILL GENERALLY HAVE DIMINISHED BELOW SCA THRESHOLDS AS THE
COLD FRONT WILL HAVE MOVED THROUGH THE WATERS.  HOWEVER...BRIEF LOW
20 KNOT WIND GUSTS MAY OCCUR RIGHT BEHIND THE FRONT.  IN
ADDITION...SEAS OVER THE OUTER WATERS WILL REMAIN IN THE 5 TO 10
FOOT RANGE SO SCA HEADLINES WILL BE NEEDED.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...

EXPECT INCREASING SOUTHEAST SWELL FROM IGOR FRIDAY NIGHT THROUGH THE
WEEKEND. SWELLS MAY APPROACH 10 FEET SOUTH AND EAST OF NANTUCKET BY
SUNDAY. IN ADDITION...MEDIUM RANGE MODELS FAIRLY CONSISTENT WITH
RATHER STIFF N OR NE GRADIENT DEVELOPING LATE SUNDAY NIGHT AND
MONDAY...ENOUGH FOR PROBABLY STRONG SCA WIND CRITERIA. THIS IS THE
RESULT OF SURFACE HIGH PRES TO NW AND IGOR WELL OFFSHORE TO THE
SE...ALONG WITH COLD AIR ADVECTION OVER RELATIVELY MILD WATER. OUR
EXPERIENCE IS ALSO THAT N OR NE WINDS MAY MIX TO SURFACE AND END UP
BEING A LITTLE STRONGER THAN FIRST APPEARS DURING THIS TIME OF YEAR.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EDT FRIDAY FOR CTZ003-004.
MA...WIND ADVISORY UNTIL 6 AM EDT FRIDAY FOR MAZ013-016>024.
     HIGH SURF ADVISORY FROM 6 AM TO 8 PM EDT FRIDAY FOR MAZ020-
     022>024.
NH...NONE.
RI...WIND ADVISORY UNTIL 6 AM EDT FRIDAY FOR RIZ001>008.
     HIGH SURF ADVISORY FROM 6 AM TO 8 PM EDT FRIDAY FOR RIZ006>008.
MARINE...GALE WARNING UNTIL 6 AM EDT FRIDAY FOR ANZ231>237-250-251-
     254>256.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR ANZ230.

&&

SYNOPSIS...FRANK/RLG
NEAR TERM...WTB/FRANK/RLG
SHORT TERM...FRANK
LONG TERM...THOMPSON
AVIATION...FRANK/RLG/THOMPSON
MARINE...FRANK/THOMPSON
Hazardous weather outlook, Sep 16, 3:09 PM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
409 PM EDT THU SEP 16 2010

CTZ002-MAZ002>012-014-015-026-NHZ011-012-015-172015-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
409 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

INCREASING SWELL FROM DISTANT HURRICANE IGOR WILL BRING HIGH SURF
AND DANGEROUS RIP CURRENTS FRIDAY RIGHT THROUGH EARLY NEXT WEEK
ACROSS THE OCEAN EXPOSED WATERS OF THE EASTERN MASSACHUSETTS
COAST. HIGH SURF ADVISORIES WILL LIKELY BE NEEDED AT TIMES THIS
WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-022>024-RIZ006>008-172015-
SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
409 PM EDT THU SEP 16 2010

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ013-016>019-021-RIZ001>005-172015-
TOLLAND CT-WINDHAM CT-WESTERN NORFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
409 PM EDT THU SEP 16 2010

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

INCREASING SWELL FROM DISTANT HURRICANE IGOR WILL BRING HIGH SURF
AND DANGEROUS RIP CURRENTS FRIDAY RIGHT THROUGH EARLY NEXT WEEK
ACROSS THE OCEAN EXPOSED WATERS OF THE EASTERN MASSACHUSETTS
COAST. HIGH SURF ADVISORIES WILL LIKELY BE NEEDED AT TIMES THIS
WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>237-250-251-254>256-172015-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
409 PM EDT THU SEP 16 2010

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF BRIEF NORTHERLY GALE FORCE WIND
GUSTS LATE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-172015-
BOSTON HARBOR-
409 PM EDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF BRIEF NORTHERLY GALE FORCE WIND
GUSTS LATE SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 16, 10:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1116 PM EDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     NON-TSTM WND DMG BOSTON                  42.32N 71.07W
09/16/2010                   SUFFOLK            MA   AMATEUR RADIO

            TREE AND WIRES DOWN.

1102 PM     NON-TSTM WND DMG WAREHAM                 41.75N 70.72W
09/16/2010                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN ON A HOUSE.

1110 PM     NON-TSTM WND DMG BOSTON                  42.32N 71.07W
09/16/2010                   SUFFOLK            MA   AMATEUR RADIO

            LARGE OAK TREE DOWN ON ROADWAY AT INTERSECTION OF
            EDGEMONT AND MCLELLAN STREETS.

&&

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Eastern Norfolk

When
September 16, 10:45 PM EST to September 17, 1:23 AM EST
Where
Eastern Norfolk forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Blue Hill Observatory (KMQE) recorded sustained wind speeds of 35 mph and gusts to 47 mph. Some damage was observed in nearby Quincy where a tree and a utility pole on Briggs Street were downed.

High Wind, Nantucket

When
September 17, 4:02 AM EST to 4:03 AM EST
Where
Nantucket forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 45 mph and gusts to 59 mph. No damage was reported.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2010Every state in 2010This day in weather historyWarnings in Massachusetts, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259986, 259985.